- About this Journal
- Abstracting and Indexing
- Aims and Scope
- Annual Issues
- Article Processing Charges
- Articles in Press
- Author Guidelines
- Bibliographic Information
- Citations to this Journal
- Contact Information
- Editorial Board
- Editorial Workflow
- Free eTOC Alerts
- Publication Ethics
- Reviewers Acknowledgment
- Submit a Manuscript
- Subscription Information
- Table of Contents
Journal of Function Spaces and Applications
Volume 2013 (2013), Article ID 394194, 5 pages
Some Inequalities for Bounding Toader Mean
Department of Mathematics, School of Science, Tianjin Polytechnic University, Tianjin 300387, China
Received 8 May 2013; Revised 11 June 2013; Accepted 16 June 2013
Academic Editor: L. E. Persson
Copyright © 2013 Wen-Hui Li and Miao-Miao Zheng. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.
By finding linear relations among differences between two special means, the authors establish some inequalities for bounding Toader mean in terms of the arithmetic, harmonic, centroidal, and contraharmonic means.
It is well known that the quantities are, respectively, called in the literature the arithmetic, geometric, harmonic, centroidal, contraharmonic, root-square means, and the power mean of order of two positive numbers and . In , Toader introduced a mean where for and is Legendre's complete elliptic integral of the second kind; see  and [3, pages 40–46].
In , Vuorinen conjectured that for all with . This conjecture was verified in [5, 6], respectively. Later in , it was presented that for all with . The constants and which appeared in (4) and (5) are the best possible.
Utilizing inequalities (4) and (5) and using the fact that the power mean is continuous and strictly increasing with respect to for fixed with may conclude that for all with . In [8, Theorem 3.1], it was demonstrated that the double inequality holds for all with if and only if
Recently in [9, Theorems 1.1 to 1.3], it was shown that the double inequalities hold for all with if and only if
The equation (4.4) in [10, page 1013] reads that Motivated by (12), we further find that It is not difficult to see that the double inequality (9) can be rearranged as Therefore, replacing the denominator in (14) by one of differences in (12) and (13) yields where and satisfy (11). On the other hand, the arithmetic mean in the numerator of (14) can also be replaced by the harmonic, contraharmonic, or centroidal means.
Now we naturally pose the following problem.
Problem 1. What are the best constants and such that the double inequality holds for all positive numbers and with ?
The main purposes of this paper are to answer the previous problem, to provide an alternative proof for inequalities (14) to (19), and, finally, to remark the connection between Toader mean and the complete elliptic integral of the second kind.
To attain our main purposes, we need the following lemmas.
Lemma 2 (see [14, Appendix , pages 474-475]). For and , one has
Lemma 3 (see [14, Theorem 1.25]). For , let be continuous on , differentiable on , and on . If is (strictly) increasing (or (strictly) decreasing, resp.) on , so are the functions
Lemma 4 (see [14, Theorem 3.21]). The function is strictly increasing and convex from onto .
Lemma 5. The function is strictly decreasing on and satisfies
Proof. By the first three formulas in Lemma 2, simple computations lead to
where the function is defined by (25) in Lemma 4.
From it follows that Hence, the function is strictly decreasing on . Further, by easily obtained limits in (27), the proof of Lemma 5 is complete.
3. Some Inequalities for Bounding Toader Mean
Theorem 6. The double inequality holds for all with if and only if
Proof. Without loss of generality, assume that . Let . Then, and Let . Then, , and by the last formula in Lemma 2, where By the middle two formulas in Lemma 2, a straightforward calculation leads to So, we have Combining this with Lemmas 3 and 4 reveals that the function is strictly increasing on . Moreover, using L’Hôpital’s rule, we obtain The proof of Theorem 6 is thus complete.
Theorem 7. For all with ,
the double inequality
holds if and only if
the double inequality
holds if and only if
the double inequality
holds if and only if
Theorem 8. The inequality holds for all with if and only if .
Proof. Without loss of generality, assume that . Let . Then, and Let . Then, , and by the last formula in Lemma 2, Therefore, from Lemma 5, it follows that function is strictly decreasing and Theorem 8 is thus proved.
Finally, we would like to remark several things, including the connection between Toader mean and the complete elliptic integral of the second kind.
Remark 10. The coefficient in (12) corrects an error which appeared at the corresponding position in (4.4) in [10, page 1013]. Luckily, this error does not influence the correctness of any other conclusions in .
Remark 11. We point out that Toader mean satisfies where is the complete symmetric elliptic integral of the second kind and is a symmetric and homogeneous function; see [15, equation (9.2-3)] and [16, page 250, equation (11)]. Numerous inequalities involving , , and are known in the mathematical literature; see [2, 16–19] and [3, pages 40–46] and closely related references therein. In the past years, the fact that Toader mean and the elliptic integral are the same has been overlooked by several researchers.
The authors would like to thank the anonymous referees for their valuable comments on the original version of this paper and Professor Feng Qi for his kind help in the whole process of composing this paper.
- Gh. Toader, “Some mean values related to the arithmetic-geometric mean,” Journal of Mathematical Analysis and Applications, vol. 218, no. 2, pp. 358–368, 1998.
- B.-N. Guo and F. Qi, “Some bounds for the complete elliptic integrals of the first and second kinds,” Mathematical Inequalities & Applications, vol. 14, no. 2, pp. 323–334, 2011.
- F. Qi, D.-W. Niu, and B.-N. Guo, “Refinements, generalizations, and applications of Jordan's inequality and related problems,” Journal of Inequalities and Applications, vol. 2009, Article ID 271923, 52 pages, 2009.
- M. Vuorinen, “Hypergeometric functions in geometric function theory,” in Special Functions and Differential Equations (Madras, 1997), pp. 119–126, Allied Publ., New Delhi, India, 1998.
- R. W. Barnard, K. Pearce, and K. C. Richards, “An inequality involving the generalized hypergeometric function and the arc length of an ellipse,” SIAM Journal on Mathematical Analysis, vol. 31, no. 3, pp. 693–699, 2000.
- S.-L. Qiu and J.-M. Shen, “On two problems concerning means,” Journal of Hangzhou Insitute Electronic Engineering, vol. 17, no. 3, pp. 1–7, 1997 (Chinese).
- H. Alzer and S.-L. Qiu, “Monotonicity theorems and inequalities for the complete elliptic integrals,” Journal of Computational and Applied Mathematics, vol. 172, no. 2, pp. 289–312, 2004.
- Y.-M. Chu, M.-K. Wang, and S.-L. Qiu, “Optimal combinations bounds of root-square and arithmetic means for Toader mean,” Proceedings of the Indian Academy of Sciences. Mathematical Sciences, vol. 122, no. 1, pp. 41–51, 2012.
- Y. Hua and F. Qi, “The best bounds for Toader mean in terms of the centroidal and arithmetic means,” http://arxiv.org/abs/1303.2451.
- W.-D. Jiang and F. Qi, “Some sharp inequalities involving Seiffert and other means and their concise proofs,” Mathematical Inequalities & Applications, vol. 15, no. 4, pp. 1007–1017, 2012.
- I. J. Taneja, “Refinement of inequalities among means,” Journal of Combinatorics, Information & System Sciences, vol. 31, no. 1-4, pp. 343–364, 2006.
- F. Bowman, Introduction to Elliptic Functions with Applications, Dover, New York, NY, USA, 1961.
- P. F. Byrd and M. D. Friedman, Handbook of Elliptic Integrals for Engineers and Scientists, vol. 67 of Die Grundlehren der mathematischen Wissenschaften, Springer-Verlag, New York, NY, USA, 2nd edition, 1971.
- G. D. Anderson, M. K. Vamanamurthy, and M. K. Vuorinen, Conformal Invariants, Inequalities, and Quasiconformal Maps, Canadian Mathematical Society Series of Monographs and Advanced Texts, John Wiley & Sons, New York, NY, USA, 1997.
- B. C. Carlson, Special Functions of Applied Mathematics, Academic Press, New York, NY, USA, 1977.
- E. Neuman, “Bounds for symmetric elliptic integrals,” Journal of Approximation Theory, vol. 122, no. 2, pp. 249–259, 2003.
- H. Kazi and E. Neuman, “Inequalities and bounds for elliptic integrals,” Journal of Approximation Theory, vol. 146, no. 2, pp. 212–226, 2007.
- H. Kazi and E. Neuman, “Inequalities and bounds for elliptic integrals. II,” in Special Functions and Orthogonal Polynomials, vol. 471 of Contemp. Math., pp. 127–138, American Mathematical Society, Providence, RI, USA, 2008.
- L. Yin and F. Qi, “Some inequalities for complete elliptic integrals,” http://arxiv.org/abs/1301.4385.